Alert archive / Minnesota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 18, NWS Duluth, MN

July 23, 2021Koochiching County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 23, 2021, 4:50 PM CDT for Koochiching County, Minnesota. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2021, 4:50 PM CDT (21:50 UTC)
Expired
Jul 23, 2021, 5:12 PM CDT
In force
22 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

County Koochiching County, MN

The radar

The Duluth radar (KDLH), 199 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 4:48 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2021-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2021-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
470 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

703 
WUUS53 KDLH 232150
SVRDLH
MNC071-232230-
/O.NEW.KDLH.SV.W.0018.210723T2150Z-210723T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
450 PM CDT Fri Jul 23 2021

The National Weather Service in Duluth MN has issued a

* Severe Thunderstorm Warning for...
  Southwestern Koochiching County in north central Minnesota...

* Until 530 PM CDT.

* At 450 PM CDT, a severe thunderstorm was located near Mizpah,
  moving northeast at 35 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* This severe thunderstorm will be near...
  Mizpah around 455 PM CDT.
  Gemmell around 505 PM CDT.

Other locations in the path of this severe thunderstorm include
Margie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4825 9397 4800 9374 4786 9436 4794 9442
      4805 9442
TIME...MOT...LOC 2150Z 242DEG 29KT 4798 9432 

HAIL...1.50IN
WIND...70MPH
 
$$

Unruh/Huyck
1 follow-up statement
607 
WWUS53 KDLH 232212
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
512 PM CDT Fri Jul 23 2021

MNC071-232221-
/O.CAN.KDLH.SV.W.0018.000000T0000Z-210723T2230Z/
Koochiching MN-
512 PM CDT Fri Jul 23 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KOOCHICHING
COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However penny sized hail 
and gusty winds to 45 mph are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Minnesota.

Remember, a Severe Thunderstorm Warning still remains in effect for
portions of northeast and southwest Koochiching County. 

LAT...LON 4825 9397 4800 9374 4786 9436 4794 9442
      4805 9442
TIME...MOT...LOC 2206Z 242DEG 29KT 4806 9409 

$$

Unruh/Huyck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 12:43 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 23, 12:43 PM CDT, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1243 PM CDT Fri Jul 23 2021

.DISCUSSION...(Today through Thursday)
Issued at 435 AM CDT Fri Jul 23 2021

Summary: Scattered strong to severe thunderstorms are expected
late this afternoon into this evening and overnight. Hot and dry
weather is expected this weekend, and this will bring near-
critical fire weather conditions, especially on Saturday. Next
week will feature warm and mainly dry weather with a few rain
chances here and there.

Mostly cloudy skies are common across the region this morning per
satellite and observations. Some low- to mid-level clouds
associated with warm air advection are building across the
Arrowhead, and there could be some additional shower and perhaps
thunderstorm development in the next several hours this morning.

Otherwise, the two main stories for today are hot temperatures and
potential for some severe thunderstorms this evening. With
southerly to southwesterly warm air advection across the region
today, temperatures will soar into the upper 80s to low and
possibly mid 90s for most places. The North Shore will see
slightly cooler temperatures with the onshore southerly winds
while areas further south are most likely to see the warmest
temperatures. A heat advisory is in effect this afternoon for Pine
and Burnett counties, where temperatures in the low to mid 90s
with heat indices around 100 degrees are expected. There is some
potential that areas further west towards the Brainerd Lakes could
see heat indices approaching 100 degrees today as well, but with
clouds expected to be prevalent, there isn't high enough
confidence to expand the heat advisory further west at this time.

Attention then turns to severe weather potential late this
afternoon, this evening, and overnight. Several upper level waves
associated with previous convection over the Dakotas will move
over the region today, and this will combine with the strong warm
air advection to support lift for thunderstorm development. Lapse
rates will be supportive, though not exactly ideal, for strong to
severe thunderstorm development. The warm air advection at mid
levels will keep mean lapse rates just below 7 C/km, and this
will be the main inhibiting factor in severe weather potential,
and may result in storms struggling to organize. This will be
especially true during the day today, where some scattered showers
and non- severe storms are likely to develop. The convection that
develops today will likely play a role in how stronger convection
evolves this evening along a cold front that will slide through
from northwest to southeast. Around 1 to 2.5 kJ/kg of MUCAPE will
combine with 30-40 kt of 0-6km vertical shear to support strong
to low-end severe thunderstorms this evening. Storm initiation
will depend on convective activity during the day, so some
uncertainty still exists on timing. But, storms are most likely to
develop near International Falls around 7 PM, then spread
southeast towards the North Shore by around midnight, then
northwest Wisconsin through the morning hours. The greatest chance
for severe weather will be in northeastern Minnesota this evening
with severe potential decreasing slightly as storms move
southeast overnight. The main hazards will be potential for
damaging winds up to 70 mph and large hail to quarter size in
diameter. With dry air near the surface, damaging winds seem like
the most likely hazard at this time, though coverage of all
hazards is expected to be scattered. Some locally heavy rainfall
will be possible as well, but storms will be moving fairly quickly
such that flooding is not likely to be a concern. Storms will
likely be exiting the region to the southeast around 8 AM.

Saturday and Sunday will feature hot and dry weather, and there is
potential for near-critical to critical fire weather conditions
particularly on Saturday due to a combination of gusty post-
frontal northwesterly winds as high as 20 to 25 mph and minimum
relative humidity values between 20 and 30 percent.

Looking forward into next week, a large upper level ridge over the
Rockies and western Plains will keep the Northland under generally
dry westerly flow. There are likely to be a few embedded waves
passing through that may bring some chances for showers and
thunderstorms. Widespread soaking rains are unlikely, so drought
conditions are likely to persist with highs in the 80s to around
90 degrees each day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1243 PM CDT Fri Jul 23 2021

VFR conditions continue across most of the region early this
afternoon, with only some SCT to BKN high-level stratus overhead.
The main focus for this TAF issuance will be on increasing chances
of showers and thunderstorms, some of which could be strong to
severe, late this afternoon and evening. There remains high
uncertainty regarding the exact timing and location of this
activity, per usual with these kinds of convective events. The
most likely time frame for the strongest activity looks to be late
this afternoon and evening along a cold front that will make its
way eastward, although some high-res models are hinting at some
earlier activity developing this afternoon across east-central
Minnesota into northwest Wisconsin. We will need to watch closely
for potential activity this afternoon. The main threats from the
stronger storms tonight will be large hail and strong wind gusts.
Conditions will improve late tonight through Saturday morning once
the cold front departs the region. Gusty northwest winds under
clear skies are expected for Saturday.

&&

.MARINE...
Issued at 435 AM CDT Fri Jul 23 2021

Breezy northeast winds will persist for much of the day today with
wind speeds decreasing later this afternoon. Wave heights from 1
to 3 feet are expected, especially near the Twin Ports. Scattered
thunderstorms are expected today and tonight as a cold front
passes through with the best chances during the evening hours.
Some storms may be strong to severe, containing locally strong
wind gusts as high as 50 to 60 knots, large hail to quarter size,
heavy rain, and cloud to water lightning. The North Shore has the
best chances of seeing severe storms. Wind speeds will become
westerly to southwesterly tonight and into Saturday. Wind speeds
may become breezy on Saturday with speeds from 10 to 15 knots and
gusts to 20 knots and slightly lesser wind speeds on Sunday. Wave
heights will remain 2 feet or less tonight through Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  83  65  87  60 /  20  70  10   0
INL  89  61  85  56 /  40  60   0   0
BRD  92  66  89  59 /  30  60  10   0
HYR  89  65  87  55 /  20  70  30   0
ASX  89  66  88  60 /  20  70  20   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT this evening for WIZ006.

MN...Heat Advisory until 7 PM CDT this evening for MNZ038.

LS...None.
&&

DISCUSSION...JDS
AVIATION...JTS
MARINE...JDS
Hazardous weather outlook, Jul 23, 4:07 PM CDT, 43 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
407 PM CDT Fri Jul 23 2021

MNZ010>012-018>021-025-026-033>037-242115-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
407 PM CDT Fri Jul 23 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...Tonight

Thunderstorms are expected this evening and some may be strong to
severe. The strongest storms will be capable of hail up to
quarter size and gusts up to 70 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Very low relative humidity values and breezy northwest winds will
lead to near-critical fire weather conditions Saturday afternoon
across much of the Northland.

There is a chance for thunderstorms Monday through Thursday next
week.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed this evening.

WIZ001>004-007>009-242115-
Douglas-Bayfield-Ashland-Iron-Washburn-Sawyer-Price-
407 PM CDT Fri Jul 23 2021

This Hazardous Weather Outlook is for portions of northwest
Wisconsin.

.DAY ONE...Tonight

Thunderstorms are expected this evening and overnight and some of
the storms may be strong to severe. The strongest storms will be
capable of gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Very low relative humidity values and breezy northwest winds will
lead to near-critical fire weather conditions Saturday afternoon
across much of the Northland.

There is a chance for thunderstorms Monday through Thursday next
week.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed the evening.

MNZ038-WIZ006-242115-
Pine-Burnett-
407 PM CDT Fri Jul 23 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Hot and humid conditions will result in heat index values near
100 degrees in parts of Pine and Burnett counties where a Heat
Advisory is in effect through 7PM.

Thunderstorms are expected this evening and overnight and some of
the storms may be strong to severe. The strongest storms will be
capable of gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Very low relative humidity values and breezy northwest winds will
lead to near-critical fire weather conditions Saturday afternoon
across much of the Northland.

There is a chance for thunderstorms Monday through Thursday next
week.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed this evening.

LSZ121-140>148-150-242115-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
407 PM CDT Fri Jul 23 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

There is a slight risk for a few strong to severe storms across
western Lake Superior this evening and into tonight. The
strongest storms capable of large hail, strong winds up to 40
knots, heavy rainfall which my reduce visibility and frequent
cloud-to-water lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is chance for thunderstorms most of next week from Monday
to Thursday.

BJH

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jul 23, 3:44 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Duluth MN
344 PM CDT Fri Jul 23 2021

MNZ010-232100-
Koochiching-
344 PM CDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL KOOCHICHING
COUNTY...

At 343 PM CDT, a strong thunderstorm was over Manitou, or 26 miles
west of International Falls, moving east at 30 mph.

Wind gusts up to 45 mph, nickel size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

This storm will remain over mainly rural areas of north central
Koochiching County, including the following locations... Indus and
Franz Jevne State Park.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4863 9393 4863 9384 4858 9381 4854 9381
      4857 9411 4865 9409 4864 9402 4865 9401
TIME...MOT...LOC 2043Z 270DEG 25KT 4861 9399

Unruh/Huyck
Special weather statement, Jul 23, 3:57 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Duluth MN
357 PM CDT Fri Jul 23 2021

MNZ010-232115-
Koochiching-
357 PM CDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL KOOCHICHING
COUNTY...

At 356 PM CDT, a strong thunderstorm was near Loman, or 22 miles west
of International Falls, moving southeast at 25 mph.

Wind gusts up to 45 mph, nickel size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

This storm will be near...
  Loman around 405 PM CDT.

Other locations impacted by this storm include Indus.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4863 9389 4863 9383 4858 9381 4852 9381
      4852 9365 4836 9385 4852 9405 4864 9391
TIME...MOT...LOC 2056Z 307DEG 23KT 4854 9389

Unruh/Huyck
Special weather statement, Jul 23, 4:02 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Duluth MN
402 PM CDT Fri Jul 23 2021

MNZ011-012-019-240115-
North St. Louis-Northern Cook and Lake-Central St. Louis-
Including the cities of Ely, Isabella, and Hibbing
402 PM CDT Fri Jul 23 2021

...STRONG TO SEVERE THUNDERSTORMS WILL AFFECT THE BOUNDARY WATERS
CANOE AREA WILDERNESS THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms will affect the Boundary Waters
Canoe Area Wilderness this afternoon and tonight. The storms will
be capable of erratic and gusty winds of 30 to 70 mph, hail up to
half-dollar size, frequent cloud-to-ground lightning, and locally
heavy rainfall, which may lead to localized minor flooding of
creeks, streams, and low-lying areas.

Campers should take extra precautions in order to secure
campsites and make a plan in case of severe weather. Check
campsites for possible hazards, including standing dead trees or
limbs, as well as low spots where water can pool. Move tents away
from creeks and rivers in case of flash flooding. Prepare to
protect yourself from large hail using sleeping bags or other
padded Monitor NOAA Weather Radio for updates and possible
warnings.

Huyck
Special weather statement, Jul 23, 4:11 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Duluth MN
411 PM CDT Fri Jul 23 2021

MNZ010-232130-
Koochiching-
411 PM CDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KOOCHICHING
COUNTY...

At 410 PM CDT, a strong thunderstorm was near Pelland, or near
International Falls, moving east at 20 mph.

Wind gusts up to 45 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

This storm will be near...
  International Falls around 425 PM CDT.

Other locations impacted by this storm include Ranier and Ericksburg.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4864 9326 4844 9333 4851 9365 4853 9363
      4852 9357 4854 9347 4856 9345 4859 9346
      4861 9340 4860 9338 4863 9334
TIME...MOT...LOC 2110Z 275DEG 17KT 4858 9352

Unruh/Huyck
Local storm report, Jul 23, 4:29 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
429 PM CDT FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             INTERNATIONAL FALLS     48.59N 93.41W
07/23/2021  M0.25 INCH       KOOCHICHING        MN   TRAINED SPOTTER

            HAIL FELL FOR ABOUT 5 MINUTES.

&&

BJH
Special weather statement, Jul 23, 4:46 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Duluth MN
446 PM CDT Fri Jul 23 2021

MNZ010-232200-
Koochiching-
446 PM CDT Fri Jul 23 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
KOOCHICHING COUNTY...

At 444 PM CDT, an area of strong thunderstorms was located 11 miles
southeast of Baudette. One storm was moving east-southeast at 15
mph. The second storm was moving east-northeast at 25 mph.

Wind gusts up to 45 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.

These storms will remain over mainly rural areas of northwestern
Koochiching County.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4870 9434 4871 9429 4869 9426 4865 9425
      4864 9413 4839 9430 4847 9443 4870 9443
      4871 9438
TIME...MOT...LOC 2144Z 286DEG 12KT 4856 9447

Unruh/Huyck

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:38 PM CDTHeat AdvisoryDLHPine23 hr
Jul 23, 3:44 PM CDTSpecial Weather StatementDLHKoochiching16 min
Jul 23, 3:57 PM CDTSpecial Weather StatementDLHKoochiching18 min
Jul 23, 4:11 PM CDTSpecial Weather StatementDLHKoochiching19 min
Jul 23, 4:28 PM CDTSevere Thunderstorm WarningDLHKoochiching, Saint Louis62 min
Jul 23, 4:46 PM CDTSpecial Weather StatementDLHKoochiching14 min
Jul 23, 4:59 PM CDTSevere Thunderstorm WarningDLHItasca, Koochiching38 min
Jul 23, 5:34 PM CDTSevere Thunderstorm WarningDLHItasca45 min
Jul 23, 5:42 PM CDTSpecial Weather StatementDLH18 min
Jul 23, 6:05 PM CDTSpecial Weather StatementDLH25 min
Jul 23, 6:28 PM CDTSevere Thunderstorm WarningDLHCook, Lake, Saint Louis62 min
Jul 23, 6:35 PM CDTSpecial Weather StatementDLHItasca25 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.